New Mexico, 2023

Flash Flood in New Mexico, August 21, 2023

August 21, 2023 · NWS ABQ · 1 event in 1 county or zone

Evening rain and storms caused flash flooding over the southern part of the Hermits Peak Calf Canyon burn scar at San Ignacio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Evening rain and storms caused flash flooding over the southern part of the Hermits Peak Calf Canyon burn scar at San Ignacio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 21, 3:55 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 3:55 PM MST, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
455 PM MDT Mon Aug 21 2023

...New AVIATION...

.SYNOPSIS...
Issued at 205 PM MDT Mon Aug 21 2023

A very strong area of high pressure over the central U.S. will steer
a tropical wave from the Gulf of Mexico into northern Mexico through
Tuesday. This wave will then slide northwest into AZ and western NM
by Wednesday. The coverage of showers and thunderstorms is expected
to increase as moisture improves over our region. Temperatures will
also cool closer to normal for late August, except for eastern NM
where conditions will remain hot and mostly dry. Locally heavy
rainfall is possible from any storms across western NM, especially
toward later in the week.

&&

.SHORT TERM...
(This evening through Tuesday night)
Issued at 205 PM MDT Mon Aug 21 2023

All the haze/smoke the result of smoke from wildfires in the PACNW,
Northern Rockies and Canada getting wrapped all the way around the
monsoon high currently centered over the Show Me State (MO). Brisk
southeast winds at all levels of the atmosphere will be very slow to
decouple overnight with some locales holding on to southeast breezes
through the night and into Tuesday morning. The southeast winds also
result in low-level moisture advection through the night, bringing
PWAT values back to near average for the date on Tuesday. Higher
geopotential heights (594dm @ 500mb), however, extend westward over
NM from the monsoon high center forecast to be over KS/MO, resulting
in weaker instability over NM. Additionally, from a basic physics
standpoint, it's a very difficult prospect to maintain airmass
thunderstorm updrafts (thermals) with 30-40 kt of steering flow.
Isolated, relatively high based showers and thunderstorms, will
develop once again Tuesday afternoon with the highest chances of
appreciable rainfall over the south-central mountains.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 205 PM MDT Mon Aug 21 2023

By Wednesday, the remnants of what may become Tropical Storm Harold
will be washing out near western Coahuila and eastern Chihuahua. 12Z
model guidance continues to struggle with the details on where the
core of the main precip shield will be in relation to the remnant
mid level circulation. Meanwhile, a ~598dm H5 high center will still
be centered near southern MO. Clockwise flow around the high will
help steer the remnant moisture from northern MX closer to southern
NM and AZ late Wednesday into Thursday. The focus for showers and
storms will be primarily over southern and western areas while the
eastern plains remain hot and mostly dry. PWATs will be approaching
0.95" at KABQ by 00Z Thursday which will assist with locally heavy
rainfall from any storms. Steering flow will force storms off the
high terrain toward the northwest. Steering flow Thursday will be
more south to north with even higher PWs, stronger instability,
and more favorable lift with the remnant mid level wave axis.
Confidence remains only moderate on the track of this wave which
will dictate how much of central and western NM sees much needed
rainfall. The 12Z ECMWF trended farther east toward the central mt
chain with storm coverage Thursday and Friday while the GFS shows
the bulk of any storms west of the Cont Dvd. Given how strong and
persistent the western extent of the H5 ridge has been this season
it would not be surprising to see it maintain a firm grip on the
area and trend precip chances lower. Fortunately, the increased
moisture and cloud cover will at least help keep temps closer to
normal for late August across central and western NM.

Extended models are still showing the H5 high centering back over
central and eastern NM for the weekend into early next week. A
moist backdoor boundary sliding down the Front Range by Saturday
may serve as the focus for greater storm coverage in the northern
mts and northeast plains thru Sunday. Very slow steering flow
under the high will elevate the potential for localized heavy
rainfall across northern NM with flash flooding possible on HPCC.
Confidence remains low given the overall struggles with the dry
and stable air winning out during this abysmal monsoon season.

&&

.AVIATION...
(00Z TAFS)
Issued at 455 PM MDT Mon Aug 21 2023

Upper high centered well to the east and northeast of NM. Southeast
to southerly flow aloft to gradually bring increasing moisture to
central and western NM. Isold to sct showers and tstms at 23Z
with small footprints and gusty variable winds to 50kt possible,
and while decreasing after 03Z, at least isold cells to persist
through 10Z. Southeast wind at KABQ may occasionally gust close to
35kt. Convection to redevelop over ern NM and the higher terrain
of central and western NM aft 22/18Z.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Mon Aug 21 2023

The highly anomalous August continues tonight and Tuesday thanks to
relatively strong southerly flow between the monsoon high over the
Midwest and an upper-level trough just off the West Coast. Gulf
moisture continues to increase on Tuesday but the flow aloft is
expected to result in rather weak and short-lived showers and
thunderstorms. Winds aloft relax somewhat Wednesday but remain well
above average for late August. An easterly wave from the Gulf of
Mexico remains on tap to bring increased chances for showers and
thunderstorms to the southern third of NM, largely remaining south
of the ABQ forecast area Wednesday. Winds aloft continue to weaken
Thursday and Friday with rounds of scattered showers and
thunderstorms over western and northern NM both days. Monsoon high
moves back over NM during the weekend with rounds of mainly
scattered showers and thunderstorms favoring the west and north.
High temperatures are forecast to remain above average during the 7
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  90  63  86 /  20  20  30  30
Dulce...........................  50  85  50  81 /  20  30  30  30
Cuba............................  57  84  57  82 /  10  20  20  20
Gallup..........................  58  86  56  79 /  20  40  30  30
El Morro........................  54  83  54  77 /  10  30  30  40
Grants..........................  55  87  55  81 /  10  30  20  30
Quemado.........................  57  83  55  77 /  10  40  40  60
Magdalena.......................  60  84  60  81 /  30  30  30  40
Datil...........................  55  80  55  75 /  20  30  30  50
Reserve.........................  55  87  55  78 /  10  40  30  50
Glenwood........................  65  92  65  80 /  20  30  30  50
Chama...........................  47  81  48  76 /  10  40  20  30
Los Alamos......................  61  82  61  81 /  20  40  20  30
Pecos...........................  58  83  59  81 /  30  30  30  20
Cerro/Questa....................  42  82  43  81 /  10  30  20  30
Red River.......................  45  75  45  75 /  10  30  10  30
Angel Fire......................  40  76  40  76 /  10  30  10  20
Taos............................  52  84  53  84 /  10  20  10  20
Mora............................  52  79  52  78 /  30  30  20  20
Espanola........................  60  91  60  88 /  20  20  20  20
Santa Fe........................  64  84  62  83 /  20  20  30  20
Santa Fe Airport................  63  88  61  87 /  20  20  20  10
Albuquerque Foothills...........  69  91  66  87 /  20  20  30  20
Albuquerque Heights.............  71  92  66  89 /  20  20  20  20
Albuquerque Valley..............  67  94  63  90 /  20  20  20  20
Albuquerque West Mesa...........  68  93  66  88 /  20  20  20  20
Belen...........................  65  95  63  90 /  20  20  20  20
Bernalillo......................  67  95  65  89 /  20  20  20  20
Bosque Farms....................  65  93  62  90 /  20  20  30  20
Corrales........................  67  94  65  89 /  20  20  20  20
Los Lunas.......................  67  94  64  89 /  20  20  30  20
Placitas........................  65  90  64  87 /  20  20  20  10
Rio Rancho......................  67  92  66  88 /  20  20  20  20
Socorro.........................  66  94  65  89 /  30  20  30  30
Sandia Park/Cedar Crest.........  59  84  60  80 /  20  20  30  20
Tijeras.........................  56  87  57  85 /  30  20  30  20
Edgewood........................  54  87  54  85 /  20  20  20  20
Moriarty/Estancia...............  53  88  54  87 /  20  20  20  20
Clines Corners..................  56  85  56  82 /  30  20  20  10
Mountainair.....................  56  87  57  82 /  20  20  20  20
Gran Quivira....................  57  86  58  83 /  30  30  30  30
Carrizozo.......................  63  89  64  83 /  40  30  40  30
Ruidoso.........................  56  80  57  73 /  40  40  40  50
Capulin.........................  57  83  58  84 /  10   5   5   0
Raton...........................  56  85  57  88 /   5  10   5   5
Springer........................  57  88  58  89 /  10  10   5   5
Las Vegas.......................  56  84  56  82 /  30  30  20  10
Clayton.........................  64  90  65  92 /   5   5   5   0
Roy.............................  60  87  62  86 /  40  20  20   0
Conchas.........................  64  93  66  94 /  40  20  30   0
Santa Rosa......................  63  89  65  91 /  40  20  30   5
Tucumcari.......................  64  94  65  95 /  20  10  10   0
Clovis..........................  66  95  66  93 /  10  10  20   0
Portales........................  67  96  67  93 /  10  20  20   5
Fort Sumner.....................  66  94  67  92 /  30  20  30   5
Roswell.........................  71  99  72  93 /  40  20  40  20
Picacho.........................  63  89  63  82 /  40  30  30  30
Elk.............................  58  86  58  76 /  40  40  40  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...33
LONG TERM....42
AVIATION...99

In the hours before

Special weather statement, Aug 21, 3:52 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
452 PM MDT Mon Aug 21 2023

NMZ207-220-241-212315-
West Central Highlands-San Agustin Plains and Adjacent Lowlands-Lower
Rio Grande Valley-
452 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SOCORRO COUNTY
THROUGH 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Acacia, or 15 miles north of Socorro, moving northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lemitar, La Joya, San Acacia, Chamizal and Contreras.

This includes Interstate 25 between Mile Markers 156 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3429 10671 3413 10689 3432 10727 3458 10702
TIME...MOT...LOC 2238Z 131DEG 24KT 3427 10689

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 21, 3:52 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
452 PM MDT Mon Aug 21 2023

NMZ237-212315-
De Baca County-
452 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE BACA COUNTY
THROUGH 515 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Taiban, or 18 miles south of Fort Sumner, moving
northwest at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Sumner.

This includes Highway 60 between Mile Markers 317 and 333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3409 10409 3426 10457 3460 10433 3428 10395
      3426 10395
TIME...MOT...LOC 2251Z 119DEG 25KT 3423 10413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 21, 4:21 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
521 PM MDT Mon Aug 21 2023

NMZ229-232-233-212345-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
521 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES THROUGH 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Santa Rosa Lake State Park, or 16 miles north of Santa
Rosa, moving northwest at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central San
Miguel and north central Guadalupe Counties.

This includes State Road 104 near Mile Marker 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3511 10439 3501 10459 3531 10505 3553 10471
TIME...MOT...LOC 2321Z 145DEG 29KT 3517 10463

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 21, 4:26 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
526 PM MDT Mon Aug 21 2023

NMZ232-212345-
Eastern San Miguel County-
526 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN MIGUEL COUNTY
THROUGH 545 PM MDT...

At 526 PM MDT, Doppler radar was tracking a strong thunderstorm over
Conchas Dam, or 26 miles southwest of Mosquero, moving northwest at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conchas Dam, Conchas and Conchas Lake State Park.

This includes State Road 104 between Mile Markers 73 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3543 10405 3533 10423 3551 10445 3567 10418
TIME...MOT...LOC 2326Z 145DEG 15KT 3544 10420

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 21, 4:46 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
546 PM MDT Mon Aug 21 2023

NMZ229-231-232-220015-
Eastern San Miguel County-Harding County-Northeast Highlands-
546 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAN MIGUEL AND WEST
CENTRAL HARDING COUNTIES THROUGH 615 PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Conchas Dam, or 23 miles southwest of Mosquero, moving
northwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bell Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3539 10431 3570 10460 3578 10438 3578 10437
      3579 10436 3586 10418 3549 10408
TIME...MOT...LOC 2346Z 154DEG 18KT 3553 10424

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

12
Special weather statement, Aug 21, 6:08 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
708 PM MDT Mon Aug 21 2023

NMZ237-238-220145-
Chaves County Plains-De Baca County-
708 PM MDT Mon Aug 21 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DE BACA AND NORTH
CENTRAL CHAVES COUNTIES THROUGH 745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mesa, or 37 miles north of Roswell, moving west at
40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mesa.

This includes Highway 285 between Mile Markers 139 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3378 10439 3385 10489 3396 10489 3425 10475
      3396 10427
TIME...MOT...LOC 0108Z 107DEG 35KT 3391 10447

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12

The radar

The Albuquerque radar (KABX), 147 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
August 21, 6:25 PM MST to 6:50 PM MST
Where
San Miguel County, 2.76 mi S of Pendaries to 2.27 mi SSE of San Ignacio
Cause
Heavy Rain / Burn Area
Reported by
NWS Storm Survey
Coordinates
35.790, -105.400

NWS Flood survey found evidence of multiple mud/debris flow overs County Road A3A. There was also evidence of water over a bridge and culvert. Debris left behind by the waters was stuck against guard rails.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113250.